Alert archive / Alabama / Tornado Warnings in 2008
Tornado Warning 157, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Aug 25, 2008, 9:12 AM CDT for Bullock County, Macon County, Russell County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2008, 9:12 AM CDT (14:12 UTC)
- Expired
- Aug 25, 2008, 9:45 AM CDT
- In force
- 33 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Bullock County, AL, Macon County, AL, Russell County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 25, 7:28 AM CDT | Tornado Watch | SPC | 13 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 2.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1144 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 476 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KBMX 251412 TORBMX ALC011-087-113-251445- /O.NEW.KBMX.TO.W.0157.080825T1412Z-080825T1445Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 912 AM CDT MON AUG 25 2008 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * TORNADO WARNING FOR... EXTREME NORTHEASTERN BULLOCK COUNTY IN SOUTHEAST ALABAMA... SOUTHEASTERN MACON COUNTY IN SOUTHEAST ALABAMA... WEST CENTRAL RUSSELL COUNTY IN SOUTHEAST ALABAMA... THIS INCLUDES THE CITY OF HURTSBORO... * UNTIL 945 AM CDT * AT 909 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR HURTSBORO...MOVING NORTH AT 19 MPH. * THE TORNADO WILL BE NEAR... UCHEE BY 940 AM CDT... IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3239 8552 3237 8526 3220 8538 3221 8544 TIME...MOT...LOC 1411Z 191DEG 17KT 3223 8541 $$ 61
3 follow-up statements
000 WWUS54 KBMX 251421 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 921 AM CDT MON AUG 25 2008 ALC011-251431- /O.CAN.KBMX.TO.W.0157.000000T0000Z-080825T1445Z/ BULLOCK AL- 921 AM CDT MON AUG 25 2008 ...THE TORNADO WARNING FOR EXTREME NORTHEASTERN BULLOCK COUNTY IS CANCELLED... A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM CDT MONDAY AFTERNOON FOR SOUTHERN ALABAMA. LAT...LON 3238 8550 3238 8532 3226 8537 3227 8543 TIME...MOT...LOC 1421Z 191DEG 17KT 3228 8540 $$ ALC087-113-251445- /O.CON.KBMX.TO.W.0157.000000T0000Z-080825T1445Z/ RUSSELL AL-MACON AL- 921 AM CDT MON AUG 25 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 AM CDT FOR EAST CENTRAL MACON AND WEST CENTRAL RUSSELL COUNTIES... AT 919 AM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED 6 MILES SOUTH OF UCHEE...OR ABOUT NEAR HURTSBORO...MOVING NORTH AT 20 MPH. THE TORNADO WILL BE NEAR... UCHEE BY 940 AM CDT... HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE. LAT...LON 3238 8550 3238 8532 3226 8537 3227 8543 TIME...MOT...LOC 1421Z 191DEG 17KT 3228 8540 $$ 61
000 WWUS54 KBMX 251426 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 926 AM CDT MON AUG 25 2008 ALC087-113-251445- /O.CON.KBMX.TO.W.0157.000000T0000Z-080825T1445Z/ RUSSELL AL-MACON AL- 926 AM CDT MON AUG 25 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 AM CDT FOR EAST CENTRAL MACON AND WEST CENTRAL RUSSELL COUNTIES... AT 923 AM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR BETWEEN UCHEE AND HURTSBORO...MOVING NORTH AT 30 MPH. WHEN A TORNADO WARNING IS ISSUED...IT MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND... OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS. LAT...LON 3238 8550 3238 8535 3230 8540 3230 8543 TIME...MOT...LOC 1426Z 180DEG 24KT 3234 8541 $$ 61
000 WWUS54 KBMX 251433 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 933 AM CDT MON AUG 25 2008 ALC087-113-251445- /O.CON.KBMX.TO.W.0157.000000T0000Z-080825T1445Z/ RUSSELL AL-MACON AL- 933 AM CDT MON AUG 25 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 AM CDT FOR EXTREME EAST CENTRAL MACON AND EXTREME WEST CENTRAL RUSSELL COUNTIES... AT 928 AM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED OVER EXTREME WEST CENTRAL RUSSELL COUNTY...OR ABOUT 7 MILES NORTH OF HURTSBORO...MOVING NORTH AT 25 MPH. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3238 8545 3238 8539 3233 8540 3232 8542 TIME...MOT...LOC 1433Z 181DEG 22KT 3237 8541 $$ 61
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Aug 25, 6:52 AM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 25, 6:52 AM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 652 AM CDT MON AUG 25 2008 .UPDATE...FOR AVIATION. && .SHORT TERM...TODAY THROUGH WEDNESDAY. MAIN WEATHER IMPACT WILL ONCE AGAIN BE HE REMNANTS OF FAY. UNLIKE SUNDAY...EXPECT THERE TO BE MORE COVERAGE AND MORE LIKELY SEVERAL RAIN BANDS. THE REMNANTS OF FAY WILL REMAIN NEARLY STATIONARY TODAY...RESULTING IN NEARLY 100 POPS AREA WIDE. BY THIS AFTERNOON...THE REMNANTS OF FAY WILL BEGIN TO SLOWLY TRACK NORTHEAST. IMPACTS WILL CONTINUE TO BE EXPERIENCED THROUGH WEDNESDAY. TAKING A CLOSER LOOK AT TODAY...MAIN RAIN BAND ACROSS SOUTHWESTERN PORTIONS OF THE AREA. AN ENHANCED RAIN BAND WILL BEGIN TO WORK INTO THE SOUTHWESTERN PORTIONS OF THE AREA WITHIN THE NEXT HOUR. THIS WILL BEGIN THE TORNADO THREAT ACROSS THE SOUTHERN PORTIONS OF THE AREA. AS THE DAY PROGRESSES...AND WE GET SOME HEATING ACROSS THE EAST AND NORTH A SECOND RAIN BAND WILL GET GOING. ACTIVITY ALONG THIS BAND MAY BE MORE ISOLATED AND SCATTERED IN NATURE...SO WILL NEED TO BE MONITORED AS THEY GET GOING. BY LATE AFTERNOON... LOOK FOR WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS. WITH THAT SAID...CURRENTLY HAVE A FLASH FLOOD WATCH GOING THROUGH 7 AM TUESDAY MORNING. DEPENDING ON THE TIMING AND MOVEMENT OF THE REMNANTS OF FAY...MAY NEED TO EXTEND THE WATCH THROUGH TUESDAY AFTERNOON...BUT WILL HOLD FOR NOW...AS TUESDAY WILL LIKELY NOT INCLUDE ALL OF THE FORECAST AREA. WITH THAT SAID...COULD SEE AN ADDITIONAL 3 TO 8 INCHES OF RAIN THROUGH WEDNESDAY...WITH LOCALLY HIGHER AMOUNTS. WITH WHAT HAS ALREADY FALLEN...IF THIS MATERIALIZES...THERE WILL BE SOME POSSIBLE RIVER FLOODING ISSUES WEDNESDAY AND THURSDAY. .LONG TERM...THURSDAY THROUGH SUNDAY. BY THURSDAY...MOST OF THE AREA WILL BE CLEAR OF IMPACTS FROM FAY...BUT TYPICAL SUMMERTIME PATTERN WILL BE BACK IN PLACE...SO HAVE KEPT ISOLATED TO SCATTERED THUNDERSTORMS IN THE FORECAST FOR THE AFTERNOON AND INTO THE EARLY EVENING. BY SATURDAY A COLD FRONT WILL BEGIN TO APPROACH THE AREA AND INCREASE THE RAINFALL CHANCES WILL INCREASE SATURDAY AFTERNOON...WITH SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS. 16 && .AVIATION...12Z TAF DISCUSSION. THIS FCST TO BE BLEAK AS RAINS AND LOW CEILING ONCE AGAIN ROTATING INTO CENTRAL AL. WILL GO WITH PREVAILING MVFR CONDITIONS FOR MUCH OF THE PERIOD...AND LOWER TO IFR DURING THE OVERNIGHT HOURS TONIGHT. WINDS WILL BE GUSTY AT TIMES...AND SHIFTING FROM EAST TO SOUTHEAST AS REMNANTS OF FAY SLOWLY TREKS ACROSS THE AREA THIS EVENING. HAVE ELECTED TO NOT INCLUDE TS/CB WORDING AT ANY SITE...BUT ATMOSPHERE IS SUFFICIENT ENOUGH TO POP OFF A STROKE OR TWO OF LTG...AND HAS ENOUGH SHEAR TO PRODUCE SHALLOW TORNADOES. JONES/90 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 81 71 80 70 86 / 100 90 80 50 40 ANNISTON 82 71 81 72 86 / 100 90 90 60 40 BIRMINGHAM 82 72 82 72 87 / 100 90 80 50 40 TUSCALOOSA 81 73 84 73 91 / 100 80 70 40 30 CALERA 82 71 83 71 87 / 100 90 80 50 40 AUBURN 82 71 78 70 86 / 100 80 90 50 40 MONTGOMERY 83 72 83 73 88 / 100 80 70 50 40 TROY 83 72 83 73 87 / 90 80 70 40 40 && .BMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IS IN EFFECT BETWEEN 7 AM MONDAY AND 7 AM TUESDAY FOR ALL AREAS. &&
Hazardous weather outlook, Aug 25, 6:00 AM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 600 AM CDT MON AUG 25 2008 ALZ011>015-017>050-261100- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 600 AM CDT MON AUG 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. MOST OF CENTRAL ALABAMA IS UNDER A SLIGHT RISK FOR SEVERE WEATHER TODAY. THE MAIN THREAT WILL BE ISOLATED TORNADOES ASSOCIATED WITH THE ENHANCED RAIN BANDS TURNING AROUND THE REMNANTS OF FAY. ADDITIONALLY...BE AWARE THAT THESE TROPICAL SHOWERS PRODUCE VERY LITTLE LIGHTNING AND THUNDER. THERE IS ALSO A POTENTIAL OF FLASH FLOODING ACROSS ALL OF CENTRAL ALABAMA THROUGH THE OVERNIGHT HOURS...AS THESE HEAVY RAIN BANDS MOVE UP INTO THE AREA. AN ADDITIONAL 1 TO 3 INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS IS POSSIBLE TODAY AND TONIGHT ACROSS THE AREA AS THE RAIN BANDS TURN AROUND THE CENTER OF THE REMNANTS OF FAY...IN EAST CENTRAL MISSISSIPPI. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE POTENTIAL FOR HEAVY RAINFALL CONTINUES THROUGH TUESDAY UNTIL THE REMNANT CIRCULATION ASSOCIATED WITH FAY EXITS THE AREA. SOME UNCERTAINTY DOES EXIST WITH PLACEMENT AND TIMING OF THE HEAVIEST RAIN AMOUNTS...AS IT IS HIGHLY DEPENDENT ON THE LOCATION OF THE ENHANCED RAIN BANDS. HOWEVER...AN ADDITION BUT AN ADDITIONAL 2 TO 4 INCHES MAY BE POSSIBLE ACROSS A LARGE PART OF CENTRAL ALABAMA TUESDAY AS WELL...MAKING FOR AN ADDITIONAL OF 4 TO 8 INCHES THROUGH TUESDAY. IF THESE RAIN AMOUNTS MATERIALIZE...IT WOULD TRANSLATE INTO A POTENTIAL RIVER FLOODING PROBLEM BY WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY TODAY. 16
In the hours before
Local storm report, Aug 25, 8:50 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
850 AM CDT MON AUG 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 AM TORNADO TROY 31.81N 85.97W
08/25/2008 PIKE AL EMERGENCY MNGR
UNCONFIRMED TORNADO DAMAGE TROY STATE CAMPUS AND ON
NEEDMORE ROAD. REPORTED 0845
&&
10.5The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 5:49 AM CDT | Tornado Warning | BMX | Dallas, Perry | 26 min |
| Aug 25, 6:06 AM CDT | Tornado Warning | BMX | Hale, Perry | 24 min |
| Aug 25, 6:27 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter | 4 hr |
| Aug 25, 7:05 AM CDT | Tornado Warning | BMX | Lowndes, Montgomery | 25 min |
| Aug 25, 7:40 AM CDT | Tornado Warning | BMX | Autauga, Lowndes, Montgomery | 35 min |
| Aug 25, 7:57 AM CDT | Tornado Warning | BMX | Bullock, Montgomery, Pike | 33 min |
| Aug 25, 7:57 AM CDT | Tornado Warning | BMX | Autauga, Elmore, Montgomery | 33 min |
| Aug 25, 8:12 AM CDT | Tornado Warning | BMX | Montgomery | 33 min |
| Aug 25, 8:16 AM CDT | Tornado Warning | BMX | Barbour | 29 min |
| Aug 25, 8:27 AM CDT | Tornado Warning | BMX | Chilton | 33 min |
| Aug 25, 8:44 AM CDT | Tornado Warning | BMX | Barbour, Bullock, Macon, Russell | 31 min |
| Aug 25, 8:47 AM CDT | Tornado Warning | BMX | Clay, Coosa, Tallapoosa | 28 min |
| Aug 25, 8:59 AM CDT | River Flood Warning | BMX | Montgomery | 3 days |
| Aug 25, 9:04 AM CDT | Tornado Warning | BMX | Chilton, Shelby | 26 min |
| Aug 25, 9:10 AM CDT | Tornado Warning | BMX | Clay, Talladega | 35 min |
| Aug 25, 9:24 AM CDT | Flash Flood Warning | BMX | Bullock, Macon | 3 hr |
| Aug 25, 9:25 AM CDT | Tornado Warning | BMX | Chambers, Randolph | 35 min |
| Aug 25, 9:27 AM CDT | Flash Flood Warning | BMX | Shelby | 3 hr |
| Aug 25, 9:30 AM CDT | Tornado Warning | BMX | Jefferson, Shelby | 30 min |
| Aug 25, 9:33 AM CDT | Tornado Warning | BMX | Clay, Cleburne | 27 min |
| Aug 25, 9:36 AM CDT | Tornado Warning | BMX | Lee, Macon, Russell | 39 min |
| Aug 25, 9:43 AM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| Aug 25, 9:57 AM CDT | Tornado Warning | BMX | Cleburne, Randolph | 22 min |
| Aug 25, 10:49 AM CDT | Tornado Warning | BMX | Clay, Talladega | 26 min |
| Aug 25, 10:59 AM CDT | Flash Flood Warning | BMX | Montgomery | 3 hr |
| Aug 25, 11:03 AM CDT | Tornado Warning | BMX | Blount, St. Clair | 27 min |
| Aug 25, 11:31 AM CDT | Tornado Warning | BMX | Blount | 29 min |
| Aug 25, 11:55 AM CDT | Tornado Warning | BMX | Calhoun, Clay, Cleburne | 35 min |
| Aug 25, 11:57 AM CDT | Tornado Warning | BMX | Randolph | 33 min |
| Aug 25, 12:21 PM CDT | Flash Flood Warning | BMX | Coosa, Jefferson, Shelby | 4 hr |
| Aug 25, 12:30 PM CDT | Tornado Warning | BMX | Calhoun, Cherokee, Etowah | 30 min |
| Aug 25, 12:56 PM CDT | Tornado Warning | BMX | Cherokee, Etowah | 34 min |
| Aug 25, 1:30 PM CDT | Tornado Warning | BMX | Pike | 30 min |
| Aug 25, 2:28 PM CDT | Tornado Warning | BMX | Barbour | 32 min |
| Aug 25, 3:02 PM CDT | Tornado Warning | BMX | Bullock, Macon | 13 min |
| Aug 25, 3:03 PM CDT | Tornado Warning | BMX | Barbour | 27 min |
| Aug 25, 5:45 PM CDT | Tornado Warning | BMX | Barbour, Bullock, Pike | 30 min |
Nearby
Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.